Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Polynomial approximation with varying weights on compact sets of the complex plane


Author: Igor E. Pritsker
Journal: Proc. Amer. Math. Soc. 126 (1998), 3283-3292
MSC (1991): Primary 30E10; Secondary 30B60, 31A15, 41A30
DOI: https://doi.org/10.1090/S0002-9939-98-04402-5
MathSciNet review: 1452821
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a compact set $E$ with connected complement, let $A(E)$ be the uniform algebra of functions continuous on $E$ and analytic interior to $E.$ We describe $A(E,W),$ the set of uniform limits on $E$ of sequences of the weighted polynomials $\{W^n(z)P_n(z)\}_{n=0}^{\infty},$ as $n \to \infty,$ where $W \in A(E)$ is a nonvanishing weight on $E.$ If $E$ has empty interior, then $A(E,W)$ is completely characterized by a zero set $Z_W \subset E.$ However, if $E$ is a closure of Jordan domain, the description of $A(E,W)$ also involves an inner function. In both cases, we exhibit the role of the support of a certain extremal measure, which is the solution of a weighted logarithmic energy problem, played in the descriptions of $A(E,W).$


References [Enhancements On Off] (What's this?)

  • 1. H. Alexander, Polynomial approximation and analytic structure, Duke Math. J. 38 (1971), 123-135. MR 44:477
  • 2. H. Alexander, Polynomial approximation and hulls in sets of finite linear measure in ${\mathbb{C}}^{n}$, Amer. J. Math. 93 (1971), 65-74. MR 44:1841
  • 3. R. G. Blumenthal, Holomorphically closed algebras of analytic functions, Math. Scand. 34 (1974), 84-90. MR 52:1323
  • 4. P. B. Borwein and W. Chen, Incomplete rational approximation in the complex plane, Constr. Approx. 11 (1995), 85-106. MR 95k:41024
  • 5. T. W. Gamelin, Uniform Algebras, Chelsea Publ. Co., New York, 1984.
  • 6. T. W. Gamelin, Polynomial approximation on thin sets, Symposium on Several Complex Variables (R. M. Brooks, ed.), pp. 50-78, Lecture Notes in Math., vol. 184, Springer-Verlag, Berlin, 1971. MR 45:9145
  • 7. K. Hoffman, Banach spaces of analytic functions, Prentice-Hall, Englewood Cliffs, 1962. MR 24:A2844
  • 8. A. B. J. Kuijlaars, The role of the endpoint in weighted polynomial approximation with varying weights, Constr. Approx. 12 (1996), 287-301.
  • 9. A. B. J. Kuijlaars, Weighted approximation with varying weights: the case of a power type singularity, J. Math. Anal. Appl. 204 (1996), 409-418. CMP 97:04
  • 10. A. B. J. Kuijlaars, A note on weighted polynomial approximation with varying weights, J. Approx. Theory 87 (1996), 112-115. CMP 97:01
  • 11. K. Kuratowski, Topology, vol. II, Academic Press, New York, 1968.
  • 12. G. G. Lorentz, Approximation by incomplete polynomials (problems and results), Padé and Rational Approximations: Theory and Applications (E. B. Saff and R. S. Varga, eds.), pp. 289-302, Academic Press, New York, 1977. MR 57:6956
  • 13. D. S. Lubinsky and E. B. Saff, Uniform and mean approximation by certain weighted polynomials, with applications, Constr. Approx. 4 (1988), 21-64. MR 88j:41049
  • 14. D. S. Lubinsky and V. Totik, Weighted polynomial approximation with Freud weights, Constr. Approx. 10 (1994), 301-315. MR 95i:41007
  • 15. I. E. Pritsker and R. S. Varga, The Szeg\H{o} curve, zero distribution and weighted approximation, Trans. Amer. Math. Soc. 349 (1997), 4085-4105. CMP 96:17
  • 16. I. E. Pritsker and R. S. Varga, Weighted polynomial approximation in the complex plane, Electron. Res. Announc. Amer. Math. Soc. 3 (1997), 38-44. CMP 97:11
  • 17. W. Rudin, The closed ideals in an algebra of analytic functions, Can. J. Math. 9 (1957), 426-434. MR 19:641c
  • 18. E. B. Saff and V. Totik, Logarithmic Potentials with External Fields, Springer-Verlag, Heidelberg, 1997.
  • 19. E. B. Saff and R. S. Varga, On incomplete polynomials, Numerische Methoden der Approximationstheorie (L. Collatz, G. Meinardus and H. Werner, eds.), ISNM 42, pp. 281-298, Birkhäuser-Verlag, Basel, 1978. MR 80d:41008
  • 20. N. Sibony and J. Wermer, Generators for $A(\Omega)$, Trans. Amer. Math. Soc., 194 (1974), 103-114. MR 54:7856
  • 21. E. L. Stout, The Theory of Uniform Algebras, Bogden and Quigley, Inc., Belmont, 1971. MR 54:11066
  • 22. V. Totik, Weighted Approximation with Varying Weights, Lecture Notes in Math., vol. 1569, Springer-Verlag, Heidelberg, 1994. MR 96f:41002
  • 23. M. Tsuji, Potential Theory in Modern Function Theory, Maruzen, Tokyo, 1959. MR 22:5712
  • 24. J. Wermer, Banach Algebras and Several Complex Variables, Springer-Verlag, New York, 1976. MR 52:15021

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 30E10, 30B60, 31A15, 41A30

Retrieve articles in all journals with MSC (1991): 30E10, 30B60, 31A15, 41A30


Additional Information

Igor E. Pritsker
Affiliation: Institute for Computational Mathematics, Department of Mathematics and Computer Science, Kent State University, Kent, Ohio 44242-0001
Address at time of publication: Department of Mathematics, Case Western Reserve University, 10900 Euclid Avenue, Cleveland, Ohio 44106-7058
Email: pritsker@mcs.kent.edu, iep@po.cwru.edu

DOI: https://doi.org/10.1090/S0002-9939-98-04402-5
Keywords: Weighted polynomials, closed ideals, weighted energy problem, logarithmic potentials, uniform algebras
Received by editor(s): September 4, 1996
Received by editor(s) in revised form: March 25, 1997
Communicated by: Theodore W. Gamelin
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society